You wake up in the morning, and there’s ringing in your ears. This is strange because they weren’t doing that yesterday. So you begin thinking about likely causes: you haven’t been working in the workshop (no power tools have been near your ears), you haven’t been listening to your music at an excessive volume (it’s all been quite moderate of late). But you did take some aspirin for your headache yesterday.
Could the aspirin be the trigger?
You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you remember hearing that some medications can bring about tinnitus symptoms. Is one of those medicines aspirin? And does that mean you should quit taking aspirin?
What’s The Connection Between Tinnitus And Medications?
Tinnitus is one of those conditions that has long been rumored to be linked to a variety of medications. But what is the truth behind these rumors?
Tinnitus is commonly viewed as a side effect of a broad swath of medications. The fact is that there are a few types of medicine that can trigger tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Here are some hypotheses:
- It can be stressful to start using a new medicine. Or more often, it’s the root condition that you’re taking the medication to treat that brings about stress. And stress is commonly linked to tinnitus. So it’s not medicine causing the tinnitus. It’s the stress of the whole ordeal, though the confusion between the two is rather understandable.
- Many medicines can affect your blood pressure, which also can affect tinnitus.
- The condition of tinnitus is pretty common. More than 20 million people cope with chronic tinnitus. Some coincidental timing is unavoidable when that many individuals deal with tinnitus symptoms. Unrelated tinnitus symptoms can begin right around the same time as medicine is taken. It’s understandable that people would incorrectly think that their tinnitus symptoms are being caused by medication due to the coincidental timing.
Which Medicines Can Cause Tinnitus?
There are a few medicines that do have a well-established (that is, scientifically proven) cause-and-effect relationship with tinnitus.
The Connection Between Strong Antibiotics And Tinnitus
There are certain antibiotics that have ototoxic (ear damaging) properties. Known as aminoglycosides, these antibiotics are quite powerful and are normally saved for specific instances. High doses are usually avoided because they can result in damage to the ears and bring about tinnitus symptoms.
Blood Pressure Medication
Diuretics are frequently prescribed for people who are dealing with hypertension (high blood pressure). Creating diuretics are known to cause tinnitus-like symptoms, but normally at substantially higher doses than you may normally encounter.
Aspirin Can Cause Ringing in Your Ears
It is feasible that the aspirin you used is causing that ringing. But here’s the thing: Dosage is again very significant. Generally speaking, tinnitus occurs at really high dosages of aspirin. Tinnitus symptoms normally won’t be produced by standard headache dosages. The good news is, in most circumstances, when you stop taking the large doses of aspirin, the tinnitus symptoms will go away on their own.
Check With Your Doctor
There are some other medications that might be capable of causing tinnitus. And the interaction between some mixtures of medicines can also create symptoms. That’s the reason why your best option is going to be talking about any medication concerns you may have with your doctor or pharmacist.
That being said, if you begin to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. Maybe it’s the medicine, and maybe it’s not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.